I have been on letrozole, exemestine, tried both of them twice with severe depression so cameoff them. Was put on tamoxifen although I am 77 and developed terrible flushes and a thrombophlebitis in my leg followed by a clot on my lung for which I now take blood thinners.all this over the two years since my lumpectomy in January 2017. In fact of those two years I have been off of the tablets in total for at least six months of that time. I started anastrozole on Boxing Day and so far so good most of the time. Have slight panic attacks at night and painful knees which I already had anyway. I’m just hoping I can persevere with these as there is nothing else they can try. I had a 3cm lump grade three and 14 node removals although only two showed signs of cancer. Just had my second year mammogram which was all clear thank goodness. Will continue to try with these but only if they don’t make me feel as ill as the others. Due to see my surgeon for a check on my progress with them middle of February. Must admit the breast nurses and docto have been brilliant.
Good lucktoyou all, keep fighting.xxx
you misunderstood my words-I was referring to Appletree's internet research about current independent studies on SE's of people taking AIs. And it is valid, and valuable. However, I felt, and feel, it is important to state that there is also room for individual experience and I certainly DO advocate the "suck it and see" method for those who may be anxious about SEs, rather than have them afraid to take them and get a recurrance.
I am 66 and on Anastrozole, which is an AI.
Just to clarify, I'm very definitely post menopausal, & was 55 at diagnosis 3 years ago. As I'm 'low risk,' I decided to stay on tamoxifen as, as I've stated before, side effects have not been a problem & the benefit of switching to AIs, for me, was fairly marginal.
Optimissy, as stated in her post below, is on anastrozole & was diagnosed not long after me.
Wishing you well with it all.
@Optimissy, I don't think it fair for you to refer to this information as Appletree's research when she's quoting the results of genuine independent studies - it implies that you're putting this research on a par with your (and others') individual experiences. In addition, both you and the other CC are on Tamoxifen rather than the AIs that are being discussed and are, presumably, pre rather than post menopausal and younger than most of us.
As somebody who is about to make this decision I think it's important to know whether side effects will disappear when you stop taking AIs. I'm perfectly prepared to give them a go but if research shows that side effects will continue after stopping them or even some years in the future then there may be no place for that kind of "suck it and see" thinking, I'm afraid.
your research on this thread is very interesting and of course the results of objective studies are necessary for people to know and understand as much as possible about their treatment options. I would be a little concerned though if newbies to this forum who are just about to start AIs were put off by assuming that side effects are inevitable, particularly the suggestion from the study that some can be long-term. Like Ann-m below, I have been on hormone therapy -Anastrozole -for nearly 2 years and feel fine and any occasional minor issues can soon be managed or eliminated. I appreciate that this may not be the same for everyone, and that some people need to come off their meds for very good reasons, but sometimes I wonder if there can be a sort of "reverse placebo effect" so that when we expect symptoms we get them, so I just wanted to put a bit of a balancer in here really, and offer some reassurance to folk to give their AIs a shot and see how they fare. We are all different in our responses and many people are absolutely fine, we just don't hear about them. All the very best to you. x
hi Appletree I totally agree that a woman's medical history is not taken into account when prescribing hormone therapy. I realise that its not possible for doctors to know how an individual will react but in my own case I have had an ileostomy for 18 years and am having considerable problems with nausea and intestinal pain which is adversely affecting my life. I am seeing my oncologist on Monday so will see what he suggests (if anything) not holding out much hope. Fezzy x
Here is another interesting study about the general effects of Endocrine therapies and women's responses.
A hard pill to swallow: a qualitative study of women’s experiences of adjuvant endocrine therapy for breast cancer
Alison Harrow,1 Ruth Dryden,2 Colin McCowan,3 Andrew Radley,4 Mark Parsons,5 Alastair M Thompson,6 Mary Wells7
To cite: Harrow A, Dryden R, McCowan C, et al. A hard pill to swallow: a qualitative study of women’s experiences of adjuvant endocrine therapy for breast cancer. BMJ Open 2014;4:e005285. doi:10.1136/ bmjopen-2014-005285
Objective: To explore women’s experiences of taking adjuvant endocrine therapy as a treatment for breast cancer and how their beliefs about the purpose of the medication, side effects experienced and interactions with health professionals might influence adherence.
Design: Qualitative study using semistructured, one-to- one interviews.
Setting: 2 hospitals from a single health board in Scotland.
Participants: 30 women who had been prescribed tamoxifen or aromatase inhibitors (anastrozole or letrozole) and had been taking this medication for 1–5 years.
Results: Women clearly wished to take their adjuvant endocrine therapy medication as prescribed, believing that it offered them protection against breast cancer recurrence. However, some women missed tablets and did not recognise that this could reduce the efficacy of the treatment. Women did not perceive that healthcare professionals were routinely or systematically monitoring their adherence. Side effects were common and impacted greatly on the women’s quality of life but did not always cause women to stop taking their medication, or to seek advice about reducing the side effects they experienced. Few were offered the opportunity to discuss the impact of side effects or the potential options available.
Conclusions: Although most women in this study took adjuvant endocrine therapy as prescribed, many endured a range of side effects, often without seeking help. Advice, support and monitoring for adherence are not routinely offered in conventional follow-up settings. Women deserve more opportunity to discuss the pros, cons and impact of long-term adjuvant endocrine therapy. New service models are needed to support adherence, enhance quality of life and ultimately improve survival. These should ideally be community based, in order to promote self-management in the longer term.
My own comments: Whilst, of course, every patient is an individual, there is a growing body of evidence that Endocrine therapies, both AIs and Tamoxifen, have very serious side effects for not all, but for most women taking them. A woman's own medical history is likely to be very significant but, apparently, this is not generally taken into account. As many studies indicate, more research is required and greater opportunities needed, for women to discuss the implications to them personally of long-term use of AIs and Tamoxifen.
For women who do manage to tolerate them, the adverse effects are generally cumulative and can take several years to become significant.
My Consultant Medical Oncologist informed me that most women with a history of depression find they have to come off all the Endocrine therapies and remain off them.
ann-m, I have to disagree with you on that one. I'd rather make my decisions based on objective researh rather than just on anecdotes which are, as you say, totally individual.
Some of you might be interested to read the abstract of this paper.
The Impact of Endocrine Therapy on Cognitive Functions of Beast Cancer Patients: A Systematic Review
Author(s) Bakoyiannis I; Tsigka EA; Perrea D; Pergialiotis V
Source Clinical drug investigation; Feb 2016; vol. 36 (no. 2); p. 109-118
Place of Publication New Zealand
BACKGROUND AND OBJECTIVE:
The purpose of the present review was to study the impact of endocrine therapy (ET) on the cognitive outcomes of breast cancer patients.MATERIALS AND METHODS: We systematically searched the literature using the MEDLINE (1966-2015), Scopus (2004-2015), ClinicalTrials.gov (2008-2015) and Cochrane Central Register (CENTRAL) databases, as well as the references of the electronically retrieved articles.
RESULTS: Twelve studies were included in the present systematic review, which assessed the cognitive function of 2756 patients. Among these patients, 2381 received ET, whereas the remaining 375 served as controls (placebo or no therapy). The majority of patients were postmenopausal, and the minimum follow-up period was 3 months and the maximum 2 years. Treatment with ET seems to be accompanied by altered cognitive abilities, including verbal memory, verbal fluency, motor speed, attention and working memory. Tamoxifen seems to be related to decreased cognitive performances compared with treatment with an aromatase inhibitor.
CONCLUSIONS: ET among breast cancer patients seems to negatively alter the cognitive outcomes of breast cancer patients. However, the methodological heterogeneity of the included studies, as well as the relatively small follow-up period, render imperative the conduct of further studies in the field.
My own comment: We have to bear in mind that pharmaceutical companies do not fund research into the adverse effects of their drugs, only the benefits. Adverse effects are picked up on along the way.